Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 289, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 1:58 PM CDT for Webster County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 1:58 PM CDT (18:58 UTC)
- Expired
- Aug 24, 2002, 2:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Webster County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:00 PM CDT | Hail 0.75 | Northview, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438 WUUS53 KSGF 241858 SVRSGF MOC225-241945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 158 PM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN MISSOURI * UNTIL 245 PM CDT * AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MARSHFIELD...OR 18 MILES EAST OF SPRINGFIELD...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHFIELD...SEYMOUR BY 205 PM CDT. NIANGUA BY 215 PM CDT. THE TOWNS OF NORTHVIEW AND RADER ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3748 9307 3710 9305 3709 9271 3748 9270 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:46 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 24, 11:46 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1146 AM CDT SAT AUG 24 2002 IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE. PRELIMINARY LOOK AT THE EXTENDED FORECAST... MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Special weather statement, Aug 24, 1:00 PM CDT, 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 24 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. * AREAS AFFECTED AND TIMING... COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO ALTON. TIMING WILL BE NOW THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. * DISCUSSION... WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:43 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Aug 23, 11:51 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 54 min |
| Aug 24, 12:26 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 34 min |
| Aug 24, 12:39 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 66 min |
| Aug 24, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
| Aug 24, 2:52 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 38 min |
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Aug 24, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.